A new study published in the journal JAMA Otolaryngology-Head & Neck Surgery published on Feb. 24, 2022 has found a possible association between Pfizer/BioNTech’s BNT162b2 (also known as “Comirnaty”) messenger RNA (mRNA) COVID-19 biologic and sudden sensorineural hearing loss (SSNHL). The retrospective cohort study of 2 ,602, 557 patients in Israel suggested a slight increased risk of SSNHL.1 2
The study reported SSNHL occurring in fewer than one per 100,000 vaccinated people. Of the patients who received the first dose of BNT162b2, there were 91 cases of SSNHL within 21 days after getting the shot. Among those who received a second dose, 79 cases of SSNHL were reported. The study did not identify demographic or clinical risk factors associated with the hearing loss or measure how severe the hearing loss was and long it lasted or the success of treatment for the condition.1 2
Doctors Downplay Pfizer COVID Vaccine Link to Hearing Loss
The patients, who were all 16 years of age or older, included individuals who were given the first dose of the shot between Dec. 20, 2020 and Apr. 30, 2021 and the second dose between Jan. 10, 2021 and Apr. 30, 2021. The average age of the patients was 46.8 years old. Of the patients in the study, 51.5 percent of them were female and 48.9 percent were male.1 2
The patient data for the study was taken from an integrated electronic health records (EHR) database maintained by Clalit Health Services of Tel Aviv, Israel—the country’s largest state-mandated health service organization. According to Clalit, the data is “captured from hospitals (inpatient and emergency department settings), primary care clinics, specialty clinics, pharmacies, laboratories, diagnostic and imaging centers, allied health services, dental and complementary health services, as well as organizational and national disease registries.”3 4
While the possible association between SSNHL and BNT162b2 may be small, the study’s authors concluded:
Eric Formeister, MD, MS of Johns Hopkins University School of Medicine in Baltimore, MD noted:
The only way to truly know if there is an association would be to perform a prospective, longitudinal cohort study in which people with and without vaccination are followed over time in order to calculate any increased risk of sudden hearing loss in those exposed to the vaccine versus those unexposed.1
Ringing in Ears Reported After COVID Shots
Another hearing-related condition that may be linked to COVID vaccinations is tinnitus (ringing in the ears). According to reports filed with the Vaccine Adverse Event Reporting System (VAERS) database, co-managed by the U.S. Centers for Disease Control and Prevention (CDC) and the U.S. Food and Drug Administration (FDA), about one in 19,000 people who received a COVID shot experienced tinnitus.5 6
As of November 2021, VAERS documented approximately 12,000 cases of tinnitus after COVID vaccinations, including those with BNT162b2, Moderna/NIAID’s mRNA-1273 (“Spikevax”) and Johnson & Johnson/Janssen’s experimental Ad26.COV2.S vaccine. As of mid-December, there were 13,042 reported cases of tinnitus in VAERS. However, health officials maintain there is still insufficient data to prove that the condition is caused by the shots.5 7
Peter Gulick, DO, professor of medicine at Michigan State University College of Osteopathic Medicine, acknowledges that individuals with preexisting tinnitus may suffer aggravation of the condition as a result of having the SARS-CoV-2 virus or getting a COVID shot.6 Dr. Gulick said:
[S]uppose somebody already has a preexisting problem in the ear. In that case, the virus—or the vaccine—can affect those little hair cells in the cochlea that are responsible for causing ear ringing or a little nerve irritation. Usually, you see tinnitus more often in somebody that’s already had the problem.6
Medical researcher Shaowen Bao, PhD of the University of Arizona is studying hundreds of reported cases of sudden or worsening tinnitus after receiving COVID shots. Dr. Bao, who is a member of the Scientific Advisory Committee for the American Tinnitus Association, said:
My research is on possible connections between neuroinflammation and tinnitus. Vaccination is an immune response; it could cause inflammation—peripheral inflammation—and peripheral inflammation could affect the brain where the tinnitus is initiated.8
FDA and EMA Add Tinnitus as Side Effect of Johnson & Johnson COVID Vaccine
In August 2021, the FDA and the European Medicines Agency (EMA) added tinnitus as a possible side effect of J&J’s Ad26.COV2.S COVID vaccine. J&J lists tinnitus as a risk in the vaccine’s information sheet.5 9 10 11 In the United Kingdom, the British Tinnitus Association (BTA) has labeled tinnitus as a rare side effect of COVID vaccination.6 12
The association between tinnitus and COVID vaccination is “worth looking into,” said Gregory M. Poland, MD, a vaccinologist and director of the vaccine research group at the Mayo Clinic who experienced a sudden and severe onset of tinnitus just 90 minutes after receiving a second dose of an mRNA COVID shot. “[B]ecause whenever a group of people raise an issue, it is on us as vaccinologists and public health practitioners to answer that question as part of the long-term process of building trust,” Dr. Poland said.13
If you would like to receive an e-mail notice of the most recent articles published in The Vaccine Reaction each week, click here.
Click here to view References:
1 George J. Sudden Hearing Loss After COVID Shot: Slight Risk or Just Noise? MedPage Today Feb. 24, 2022.
2 Yanir Y, Doweck I, Shibli R et al. Association Between the BNT162b2 Messenger RNA COVID-19 Vaccine and the Risk of Sudden Sensorineural Hearing Loss. JAMA Otolaryngology-Head & Neck Surgery Feb.24, 2022.
3 Mor Research Applications Ltd. Clalit’s Database and the Research Institute.
4 Wikipedia. Clalit Health Services.
5 Becker B. INVESTIGATES: Questions raised about possible link between COVID-19 vaccines and hearing problems. Action News Jax Nov. 18, 2021.
6 Solis-Moreira J. Is Tinnitus a COVID Vaccine Side Effect? Very Well Health Dec. 14, 2021.
7 Blasius M. Unheard Concerns: One COVID-19 vaccine notes tinnitus as reported side effect. ABC 15 Arizona Jan. 3, 2022.
8 Blasius M. UA Professor examines possible link between COVID-19 vaccine and tinnitus. ABC 15 Arizona Sept. 22, 2021.
9 English B. Medical agency says tinnitus may be caused by Covid vaccine. Limerick Post Nov. 29, 2021.
10 Johnson & Johnson. Johnson & Johnson COVID-19 Vaccine Booster Shot Authorized for Emergency Use by U.S. FDA. PR Newswire Oct. 20, 2021.
11 Pharmaceutical Technology Editors. EMA Recommends Including Adverse Reaction Warning to Janssen COVID-19 Vaccine. PharmaTech.com Aug. 9, 2021.
12 British Tinnitus Association. Coronavirus vaccines and tinnitus. Feb. 2, 2022.
13 Miller J. Q&A: Link between COVID-19 vaccination, tinnitus ‘worth looking into’. Healio June 3, 2021.